Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 24, NWS Springfield, MO

June 6, 1996Bourbon County, Kansas

NWS Springfield, MO issued this tornado warning at Jun 6, 1996, 1:25 AM CDT for Bourbon County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1996, 1:25 AM CDT (06:25 UTC)
Expired
Jun 6, 1996, 2:00 AM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 1:55 AM CDTHail 1Devon, KS
Jun 6, 2:10 AM CDTHail 1.75Fulton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 060626
TORSGF
KSC011-060700-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CDT THU JUN 6 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...BOURBON COUNTY
 
AT 125 AM...RADAR INDICATED A DEVELOPING TORNADO 10 MILES NORTH OF FORT
SCOTT...OR JUST EAST OF FULTON MOVING SOUTH-SOUTHEAST AT 15 MPH. THIS
STORM WILL AFFECT THE FULTON AND HAMMOND AREAS THROUGH 2 AM.
 
IF YOU ARE IN FULTON...HAMMOND...OR LIVE ALONG HIGHWAY 69 NORTH OF FORT
SCOTT SEEK SHELTER IMMEDIATELY!.
 
 
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
DTR/JDG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 5, 9:52 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 9:52 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CDT WED JUN 5 1996

QUICK AFD DUE TO RADAR VIGILANCE.

SFC ANALYSIS HAS WRM FNT FM MHK-JEF...WITH DEW POINTS IN THE 60S
AND 70S TO THE S.  WITH MDT AMOUNT OF DIFFLUENCE AT H3 AND SFC
WINDS FM 170-180 MID LVL WINDS FM 270...COULD BE A LONG NIGHT
WITH THURS LOOKING EVEN WORSE AHEAD OF CDFNT.

88D SHOWING VIP6 CANCEROUS CELL S OF MCI MOVG SE...HOWEVER LAST BATCH
OF CELLS WEAKENED TO VIP3 IN CWA...HOWEVER BASED OFF LATEST ADAP
LI -10 AND CAPES >2000 AND >500 SWEAT AND MORE AT H5...COULD BE ALONG
NIGHT.

RECOMMENDATIONS...
COU GRP LO 65-70.
JLN GRP COMBINE SE KS COUNTIES WITH THIS GRP...LOWS NR 70.
SGF GRP AND UNO GRP FINZE ATTM...
JDG

In the hours before

Special weather statement, Jun 5, 8:29 PM CDT, 4 hours 56 minutes before
MOZ055-056-060730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CDT WED JUN 5 1996

...TORNADO WATCH IN EFFECT UNTIL 3 AM FOR BENTON AND MORGAN COUNTIES...

THE STORM PREDICTION CENTER IN KANSAS HAS ISSUED A TORNADO WATCH FOR
MUCH OF CENTRAL MISSOURI.  FOR OUR LISTENING AREA THIS INCLUDES MORGAN
AND BENTON COUNTIES...WHICH INCLUDES THE TOWNS OF
WARSAW...VERSAILLES...SYRACUSE AND COLE CAMP.

A WARM FRONT EXTENDS FROM MANHATTAN KANSAS TO JEFFERSON CITY
MISSOURI.  THE AIR ALONG THIS FRONT IS EXTREMELY MOIST AND UNSTABLE
WITH DEW POINTS IN THE UPPER 60S TO LOW 70S.  IN ADDITION THE MID AND
UPPER LEVEL STEERING CURRENTS WILL PUSH THUNDERSTORM ACTIVITY THAT
FORMS ALONG THE FRONT SOUTHEASTWARD INTO CENTRAL MISSOURI.

THE GREATEST LIKELIHOOD WITH THESE STORMS WILL BE WITH LARGE
HAIL...AND BRIEF HEAVY RAINFALL.  HOWEVER DUE TO STRONG DIRECTIONAL WIND
SHEAR...WITH EAST SOUTHEAST WINDS AT THE SURFACE AND WEST TO NORTHWEST
WINDS IN THE MID AND UPPER LEVELS TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.
GORDON
Special weather statement, Jun 5, 9:07 PM CDT, 4 hours 18 minutes before
MOZ055-056-060530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT WED JUN 5 1996

...TORNADO WATCH IN CRAWFORD...CHEROKEE...BOURBON COUNTIES HAS BEEN
CANCELLED...

THE STORM PREDICTION CENTER IN KANSAS CITY HAS CANCELLED TORNADO WATCH
#555 FOR SOUTHEAST KANSAS. THE STORMS IN CENTRAL KANSAS HAVE DIMINISHED
IN INTENSITY AND COVERAGE. HOWEVER AS STORMS DEVELOP OVER NORTHEAST
KANSAS DEVELOP AND MOVE SOUTHEASTWARD...SOME xOF THESE STORMS COULD ONCE
AGAIN BECOME SEVERE BY MIDNIGHT.

HATCH/GORDON
Special weather statement, Jun 5, 11:32 PM CDT, 1 hour 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT WED JUN 5 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...AREAS OF THUNDERSTORMS EXPECTED FOR MOST OF THURSDAY...

SEVERAL WAVES OR BANDS OF PRECIPITATION WILL MOVE IN AND OUT OF THE
AREA ON THURSDAY.  FOR THURSDAY MORNING...THE MAIN TRIGGER WILL BE A
WARM FRONT LOCATED FROM OMAHA TO ST LOUIS. AS SHOWERS AND THUNDERSTORMS
FORM ALONG THIS FRONT THEY WILL MOVE SOUTHEASTWARD DUE TO NORTHWEST TO
SOUTHEAST FLOW IN THE MID LEVELS.  IN ADDITION THERE IS SIGNIFICANT LOW
AND MID LEVEL SHEAR WHICH COULD BRING THE RISK OF AN ISOLATED TORNADO
PARTICULARY IN NORTHERN AREAS.   THE AIR SOUTH OF THE BOUNDARY IS
EXTREMELY MOIST AND UNSTABLE WHICH WILL KEEP SOME LONGEVITY IN THE
THUNDERSTORMS THAT DO FIRE UP.

HOWEVER THE MAIN THREAT WITH THE STORMS ON THURSDAY MORNING WILL BE
LARGE HAIL AND MODERATE TO HEAVY RAINFALL.

A BETTER CHANCE FOR SEVERE WEATHER WILL OCCUR THURSDAY AFTERNOON INTO
THURSDAY EVENING AS A COLD FRONT OVER THE NORTHERN PLAINS MOVES
SOUTHWARD.  A CLASSIC COLLISION OF AIRMASSES WILL OCCUR AS COOL AND DRY
AIR MEETS WARM AND MOIST AIR AHEAD OF THE FRONT.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ON ALERT FOR THE NEXT 18 TO
24 HOURS DUE TO THE MODERATE RISK OF SEVERE WEATHER.

GORDON
Special weather statement, Jun 6, 12:11 AM CDT, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT THU JUN 6 1996

...NEW TORNADO WATCH NUMBER 564 IN EFFECT UNTIL 6AM FOR FAR WESTERN
MISSOURI AND SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A NEW TORNADO WATCH EFFECTIVE
UNTIL 6 AM CDT FOR THE FOLLOWING COUNTIES...

IN MISSOURI...
          VERNON...BARTON...JASPER...AND NEWTON

IN KANSAS...
          CHEROKEE...CRAWFORD...AND BOURBON

SOME CITIES INCLUDED IN THE NEW WATCH ARE JOPLIN...FT SCOTT...NEVADA
...NEOSHO...PITTSBURG...AND COLUMBUS.

IN ADDITION...TORNADO WATCH NUMBER 559 REMAINS IN EFFECT FOR BENTON
AND MORGAN COUNTIES OF CENTRAL MISOSURI UNTIL 3 AM.

AND FINALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL MISSOURI
COUNTIES OF BENTON...MORGAN...MILLER...MARIES...PHELPS...AND DENT.

THE WEATHER SITUATION TONIGHT ACROSS THE AREA IS VERY VOLATILE ANDh
PERSON IN AND CLOSE TO THE ABOVE AREAS SHOULD BE ALERT AND STAY TUNED
TO TV...RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND
WARNINGS.

RIDDLE
Special weather statement, Jun 6, 1:08 AM CDT, 17 minutes before
MOZ055>057-067-068-061210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 AM CDT THU JUN 6 1996

...TORNADO WATCH FOR BENTON AND MORGAN COUNTIES HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT WAS
IN EFFECT UNTIL 3 AM FOR BENTON AND MORGAN COUNTIES.  THE THREAT FOR
SEVERE WEATHER HAS SHIFTED TO THE NORTH OF THE IMMEDIATE AREA.

BUT SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED OVERLNIGHT WITH
LOCALLY HEAVY RAIN POSSIBLE.  A FLASH FLOOD WATCH REMAINS IN EFFECT
OVERNIGHT FOR THE WARSAW AND VERSAILLES AREA AS WELL AS AREAS SOUTHEAST
TOWARD ROLLA AND SALEM.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:17 AM CDTSevere Thunderstorm WarningSGFBourbon58 min
Jun 6, 1:14 AM CDTSevere Thunderstorm WarningSGFBourbon46 min

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.